Alert archive / Illinois / Freeze Warnings in 2014

Freeze Warning 2, NWS Lincoln, IL

April 15, 201412 counties in Illinois

NWS Lincoln, IL issued this freeze warning at Apr 15, 2014, 3:07 PM CDT for 12 counties in Illinois. It took effect at Apr 16, 2014, 1:00 AM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 15, 2014, 3:07 PM CDT (20:07 UTC)
In effect from
Apr 16, 2014, 1:00 AM CDT
Expired
Apr 16, 2014, 7:26 AM CDT
In force
6 hr
Issued by
NWS Lincoln, IL

Counties Christian County, IL, Clark County, IL, Clay County, IL, Coles County, IL, Crawford County, IL, Cumberland County, IL, Effingham County, IL, Jasper County, IL, Lawrence County, IL, Moultrie County, IL, Richland County, IL, Shelby County, IL

The radar

The Evansville,IN radar (KVWX), 113 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.1 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2014-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2014-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -136 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
909 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
-136 m²/s²
0-3 km storm-relative helicity
-130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

980 
WWUS73 KILX 152007
NPWILX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LINCOLN IL
307 PM CDT TUE APR 15 2014

...FREEING WARNING OVERNIGHT ACROSS SOUTHEAST ILLINOIS...

ILZ052-054-056-061>063-066>068-071>073-160500-
/O.NEW.KILX.FZ.W.0002.140416T0600Z-140416T1400Z/
CHRISTIAN-MOULTRIE-COLES-SHELBY-CUMBERLAND-CLARK-EFFINGHAM-JASPER-
CRAWFORD-CLAY-RICHLAND-LAWRENCE-
INCLUDING THE CITIES OF...TAYLORVILLE...CHARLESTON...MATTOON...
SHELBYVILLE...EFFINGHAM...FLORA...LAWRENCEVILLE
307 PM CDT TUE APR 15 2014

...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM CDT WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 1 AM TO 9 AM CDT WEDNESDAY. 

* TEMPERATURE...TEMPERATURES WILL DROP INTO THE UPPER 20S TO
  AROUND 30 DEGREES DURING OVERNIGHT INTO EARLY WEDNESDAY MORNING
  AS SKIES CLEAR AND WINDS BECOME LIGHT.

* IMPACTS...EARLY SEASON VEGETATION AND SENSITIVE PLANTS MAY BE
  DAMAGED OR KILLED. BRING POTTED PLANTS INDOORS TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE
VEGETATION.

&&

$$

07
2 follow-up statements
069 
WWUS73 KILX 160403
NPWILX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LINCOLN IL
1103 PM CDT TUE APR 15 2014

...FREEING WARNING OVERNIGHT ACROSS SOUTHEAST ILLINOIS...

ILZ052-054-056-061>063-066>068-071>073-161400-
/O.CON.KILX.FZ.W.0002.140416T0600Z-140416T1400Z/
CHRISTIAN-MOULTRIE-COLES-SHELBY-CUMBERLAND-CLARK-EFFINGHAM-JASPER-
CRAWFORD-CLAY-RICHLAND-LAWRENCE-
INCLUDING THE CITIES OF...TAYLORVILLE...CHARLESTON...MATTOON...
SHELBYVILLE...EFFINGHAM...FLORA...LAWRENCEVILLE
1103 PM CDT TUE APR 15 2014

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT WEDNESDAY...

A FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT WEDNESDAY. 

* TEMPERATURE...TEMPERATURES WILL DROP INTO THE UPPER 20S TO 
  AROUND 30 DEGREES DURING OVERNIGHT INTO EARLY WEDNESDAY 
  MORNING AS SKIES CLEAR AND WINDS BECOME LIGHT. 

* IMPACTS...EARLY SEASON VEGETATION AND SENSITIVE PLANTS MAY BE 
  DAMAGED OR KILLED. BRING POTTED PLANTS INDOORS TONIGHT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

AUTEN
171 
WWUS73 KILX 161226
NPWILX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LINCOLN IL
726 AM CDT WED APR 16 2014

ILZ052-054-056-061>063-066>068-071>073-161330-
/O.CAN.KILX.FZ.W.0002.000000T0000Z-140416T1400Z/
CHRISTIAN-MOULTRIE-COLES-SHELBY-CUMBERLAND-CLARK-EFFINGHAM-JASPER-
CRAWFORD-CLAY-RICHLAND-LAWRENCE-
INCLUDING THE CITIES OF...TAYLORVILLE...CHARLESTON...MATTOON...
SHELBYVILLE...EFFINGHAM...FLORA...LAWRENCEVILLE
726 AM CDT WED APR 16 2014

...FREEZE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS CANCELLED THE FREEZE
WARNING. 

TEMPERATURES HAVE RISEN ABOVE FREEZING IN MOST AREAS.

$$
GEELHART

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this freeze warning went out at Apr 15, 3:03 PM CDT, 4 minutes earlier.

Area forecast discussion, Apr 15, 3:03 PM CDT, 4 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
303 PM CDT Tue Apr 15 2014

.DISCUSSION...
ISSUED 300 PM CDT Tue Apr 15 2014

One more night of freezing conditions is on tap, then warmer
conditions will finish out the week. However, very few areas will
see above normal temperatures over the next 7 days. The storm
system that will bring significant snows to NE Minnesota and N
Wisconsin will drag a cold front across IL Thur night into Friday.
We will see a return of colder air Fri/Fri night as a result, but
hopefully not more freezing temps like the 15/06z GFS run indicated.

SHORT TERM...Tonight through Friday.

Scattered flurries developed this afternoon in our NE counties as
the upper trough axis pushed across eastern IL. That precipitation
should come to an end by evening as subsidence prevails in the
wake of the trough. Mostly clear skies are expected overnight with
weakening winds for the balance of the night, setting up favorable
radiational cooling conditions, especially in the east. The
coldest air will be primarily closer to the Indiana border, with
freezing conditions in most of our KILX CWA.

Based on climatological analysis of the current growing season so
far, only out southern third of counties have seen enough growing
degree days to warrant freeze headlines. Given that, and the
expectation for the coldest lows to be in the east, we decided to
issue a Freeze Warning only for 11 of our SE counties. Basically
SE of a line from Christian to Coles counties. We are expecting
southerly winds to begin to develop from west to east late
tonight, which will work to keep western areas warmer, or have
their low temps occur earlier in the night. The winds should even
develop in the east shortly after sunrise on Wed, helping push
temps above freezing by 9 am.

The south winds will increase quickly on Wed, in response to low
pressure to the NW of IL. Momentum transfer plots show mixing
heights will tap into wind speeds of 40-45 mph. We should see
sustained south winds climb into the 20-30 mph range, with some
gusts to 40 mph. The peak winds look to be for 4 hours between 11
am and 3 pm, but gusts will continue into early evening. We are
close to wind advisory criteria, or 30-39 mph sustained winds for an
hour or more. Areas west of I-55 will have the stronger winds, so
closer analysis may be needed from tonight's models to see if an
advisory is warranted.

As the cold front arrives later Thursday, we will see increasing
mid level moisture, and probably some virga on radar later in the
afternoon. Cold rain showers may develop Thur night as colder air
begins to filter into IL behind the cold front. We can not
completely rule out some snow flakes reaching the ground late Thur
night into Friday morning, but air temps from 850mb to the surface
do not see supportive of snow reaching the ground, so we will keep
all precipitation chances as rain for now Thur night into Fri morn.

By Friday afternoon, a dry punch behind the front will help to
shut down precip from west to east. The pocket of cold air will be
brief, but we may see enough clearing for a few spots in the north
to approach the mid 30s for low temps. No freezing conditions are
forecast at this time Friday night.

LONG TERM...Saturday through Tuesday.

A warming trend will establish next weekend ahead of the next
weather system. Highs should reach the low 60s on Sat and mid to
upper 60s on Sunday, which will be close to normal highs. Rain
chances will begin again Saturday night NW of the IL river, then
expand eastward on Sunday as the lower troposphere saturates
closer to the ground. Our highest PoPs in the extended are Sunday
night, with 40-50 Pct chances across the board, in response to the
upper trough axis and shortwave pushing across IL.

Monday and Tuesday will see a return of high pressure with dry and
relatively mild conditions.

Shimon
&&

.AVIATION...
ISSUED 1255 PM CDT Tue Apr 15 2014

Scattered to broken cumulus cloud field with VFR bases of 4-6k ft
over central IL airports early this afternoon to gradually
decrease from west to east later this afternoon and dissipate by
sunset as upper level trof over MI/IN pulls eastward across the
ohio river valley during this afternoon. Breezy nw winds 10-15 kts
and gusts near 20 kts to diminish light and variable after sunset
as weak high pressure ridge drifts east over IL. 1001 mb low
pressure over central MT to track to the western MN/IA border by
18Z/1 pm Wed. This to increase mid/high clouds from the west later
tonight into Wed morning. Also increasing pressure gradient Wed
morning to increase sse winds 15-20 kts with gusts 25-30 kts
after 14Z/9 am Wed.

07
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
FREEZE WARNING from 1 AM to 8 AM CDT Wednesday FOR ILZ054-056-
061>063-066>068-071>073.

&&
Hazardous weather outlook, Apr 15, 11:42 AM CDT, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1142 AM CDT TUE APR 15 2014

ILZ027>031-036>038-040>057-061-161200-
CASS-CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-EDGAR-FULTON-KNOX-
LOGAN-MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-
PIATT-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
1142 AM CDT TUE APR 15 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

TEMPERATURES ARE EXPECTED TO FALL BELOW FREEZING AGAIN OVERNIGHT
UNTIL MID MORNING WEDNESDAY ESPECIALLY EAST OF THE ILLINOIS RIVER.
PEOPLE WITH SENSITIVE VEGETATION SHOULD TAKE PRECAUTIONS TO
PROTECT VULNERABLE PLANTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SOUTH WINDS ON WEDNESDAY WILL GUST FROM 35 TO 40 MPH...WITH THE
HIGHEST VALUES FROM I-55 NORTHWEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED.

ILZ062-063-066>068-071>073-161200-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
1142 AM CDT TUE APR 15 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

TEMPERATURES ARE LIKELY TO FALL BELOW FREEZING AGAIN OVERNIGHT UNTIL
MID WEDNESDAY MORNING ACROSS SOUTHEAST ILLINOIS. PEOPLE WITH SENSITIVE
VEGETATION WILL NEED TO TAKE PRECAUTIONS TO PROTECT VULNERABLE
PLANTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED.

07

Nearby

Freeze Warnings in Illinois, 2014Every freeze warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.